Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 198, NWS Amarillo, TX

September 12, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 12, 2002, 5:26 PM CDT for Cimarron County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 5:26 PM CDT (22:26 UTC)
Expired
Sep 12, 2002, 6:00 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 199 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS54 KAMA 122226
SVRAMA
OKC025-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN OKLAHOMA
  THIS INCLUDES THE CITY OF BOISE CITY

* UNTIL 600 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLACK MESA PARK...OR ABOUT 24 MILES
  NORTHWEST OF BOISE CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN CIMARRON COUNTY AT 540 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN AMARILLO.

LAT...LON 3698 10300 3665 10298 3670 10205 3699 10212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:38 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 12, 2:38 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT THU SEP 12 2002

SURFACE LOW OVER SOUTHEAST COLORADO CONTINUES TO DEEPEN THIS
AFTERNOON IN RESPONSE TO FALLING HEIGHTS OVER THE ROCKIES AHEAD OF
GREAT BASIN UPPER LOW. IT FEELS A LITTLE MORE LIKE FALL AS WINDS
HAVE PICKED UP TODAY ON THE EAST SIDE OF THE TROUGH. MOISTURE AND
INSTABILITY HAVE COMBINED TO SPARK A FEW SHOWERS AND STORMS IN THE
EASTERN ZONES. INSTABILITY AXIS IS RUNNING NORTHWEST TO SOUTHEAST
ALONG PALO DURO CANYON...SO WOULD EXPECT TO SEE SOME MORE
CONVECTION THERE. THE BEST CHANCE OF STORMS WILL BE ACROSS THE
WEST TONIGHT AS MOUNTAIN CONVECTION MOVES THIS WAY ON THE NOSE OF
THE UPPER JET AND ASSOCIATED SHORT WAVE LOBE FROM UTAH UPPER LOW.

UPPER LOW SLOWLY LIFTS OUT TO THE EAST AND NORTHEAST ACROSS COLORADO
AND INTO THE NEBRASKA PANHANDLE BY LATE FRIDAY AFTERNOON. THE BASE OF
THE TROUGH WILL THEN SLOWLY DRAG ACROSS THE PANHANDLES FRIDAY NIGHT.
CHANCES OF PRECIPITATION WILL STAY FAIRLY HIGH UNTIL THE TROUGH AXIS
MOVES BY ON SATURDAY. COLD FRONT WILL GET SHUNTED THROUGH THE
PANHANDLES EARLY SATURDAY MORNING. WE WILL LOWER SOME TEMPERATURES ON
SATURDAY INTO SUNDAY AS CLOUD COVER AND CAA WILL COMBINE TO KEEP
TEMPERATURES DOWN.

UPPER TROUGH WILL GET CARVED OUT OVER THE NORTHWEST U.S. AND THEN IT
WILL SLOWLY MOVE EAST INTO THE NORTHERN PLAINS BY AROUND THURSDAY...
SO ANOTHER COLD FRONT MAY APPROACH THE PANHANDLES THEN.
MEANWHILE...THE PANHANDLES WILL SPEND MOST OF NEXT WEEK UNDER AN
UPPER BROAD FLATTENED RIDGE.

A FEW NUMBERS TO PONDER:

AMARILLO    62 85 58 72 / 40 40 40 20
BEAVER      64 87 60 73 / 40 40 50 20
BOISE CITY  58 81 54 70 / 70 40 40 20
BORGER      62 87 60 72 / 60 40 40 20
BOYS RANCH  62 84 57 72 / 60 40 40 20
CANYON      62 84 58 72 / 40 40 40 20
CLARENDON   65 89 64 77 / 40 40 50 20
DALHART     58 82 56 71 / 70 40 40 20
GUYMON      63 84 60 72 / 60 40 40 20
HEREFORD    62 84 57 72 / 60 40 40 20
LIPSCOMB    64 89 60 73 / 40 40 50 20
SHAMROCK    65 89 64 77 / 40 40 50 20
WELLINGTON  65 89 64 77 / 40 40 50 20

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.